Minnesota, 2018

Flash Flooding and Hail in Minnesota, June 9 to 10, 2018

June 9 to 10, 2018 · NWS ARX · 7 events in 2 counties and zones

Two rounds of thunderstorms moved across southeast Minnesota during the afternoon and evening of June 9th. These storms produced locally heavy rains with the runoff resulting in flash flooding across Fillmore County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$320,000
Crop damage
$75,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two rounds of thunderstorms moved across southeast Minnesota during the afternoon and evening of June 9th. These storms produced locally heavy rains with the runoff resulting in flash flooding across Fillmore County. Several rural roads were washed out or underwater near Harmony across the western and southern sections of the county including State Highway 16 east of Spring Valley. A deputy sheriff was stranded by flood waters near Granger before moving to higher ground and finding an exit. The highest reported rainfall total was 6 inches in Spring Valley. The Fillmore County Board of Supervisors declared a state of emergency with estimated damages of over $200,000 in Bristol and Forestville Townships.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 11:32 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 9, 11:32 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1232 PM CDT Sat Jun 9 2018

.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Sat Jun 9 2018

A lot of questions this morning and unfortunately, not a lot of
answers. Currently watching a large MCS across eastern NE/
southeast SD that is forecast to dive south-southeast through
12Z. However, it's short-wave and potential remnant MCV will
likely move across the forecast area later this afternoon and
early evening. The 09.00Z NAM is very aggressive in strengthening
this wave with an attendant low-level jet and impressive mid-
level moisture transport, resulting in a secondary MCS blowing up
across the forecast area late this afternoon and evening. The GFS
is much weaker with little in the way of moisture advection,
keeping convective chances more subdued. These differences also
translate into the amount of available shear with the NAM showing
a pocket of 40 to 50 kts of 0-6 km shear, whereas the GFS is much
weaker. From an instability standpoint, surface dewpoints in the
60s should result in MUCAPE values in the 1000 to 2000 J/kg range
(possibly higher), but extensive convective debris cloud cover and
possible outflow contamination from this morning's MCS to the
south could wreck havoc on the thermodynamic environment.

Putting it all together, convective chances increase this
afternoon and evening, but exact timing and location are
uncertain. The NAM's solution is much more favorable for any
thunderstorms to become severe with large hail, damaging winds,
and even a tornado or two all possible. The GFS is not nearly as
robust and would suggest some storms could become strong with
small hail and gusty winds the main threats. With PWATs of 1.5 to
2.0 and warm cloud depths of 3-4 km, will also need to watch for
heavy rainfall and localized flooding. This is especially the case
for parts of northeast IA that received 3-5 inches of rain
yesterday. See hydrology section and ESF for additional details.
With so much uncertainty and a conditional severe threat, SPC Day
1 Outlook showing a marginal risk seems reasonable at this time,
but may need to be upgraded to higher risk levels later today.

.LONG TERM...(Sunday through Friday)
Issued at 258 AM CDT Sat Jun 9 2018

Shower and thunderstorm chances, while not zero, diminish on
Sunday with short-wave ridging aloft. Temperatures will be in the
70s to low 80s with partly sunny skies.

Monday will be warmer and muggy with temperatures in the upper 70s
to mid 80s and dewpoints in the mid 60s to near 70 degrees. A
large western CONUS trough will move into the Northern Plains with
a surface frontal boundary moving eastward across the forecast
area Monday night. Confidence is increasing that there will be an
area of showers and thunderstorms along and ahead of the front.
Severe potential will be dependent on available shear given ample
instability in the pre-frontal air mass. The strongest deep layer
shear looks to be behind the front, although 0-3 km values are in
the 20-30 kt range, so some stronger storms are possible.

Tuesday/Wednesday look dry with seasonable temperatures as high
pressure dominates the regional weather pattern. Precipitation
chances then return Wednesday night through Friday, but poor
model agreement lends to low forecast confidence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat Jun 9 2018

A shortwave trough will bring showers and storms to areas
generally south of Interstate 94 through 10.10z. KRST will
be see the first round of storms from 09.1815z through 09.20z
and another round from 10.00z through 10.06z. KLSE will likely
see storms from 09.22z through 10.06z.  A few of these storms
may become severe. The greatest threat will be in southeast
Minnesota and northeast Iowa where there will be the threats for
large hail, damaging winds, and isolated tornadoes.

In the wake of this convection on Sunday morning, ceilings will
become IFR/MVFR and visibilities will become MVFR.

&&

.HYDROLOGY...
Issued at 258 AM CDT Sat Jun 9 2018

The Cedar River at Charles City has crested and will drop back
below flood stage later this morning. Water levels on other rivers
and streams across parts of northeast Iowa and southwest Wisconsin
will continue to rise until runoff from yesterday's heavy rains
move through the river system.

Thunderstorm chances will increase this afternoon and evening.
There is uncertainty concerning thunderstorm timing, coverage, and
location but with PWATs up to 2 inches and warm cloud depths up
to 4 km, the strongest storms will be capable of producing heavy
rain and localized flooding. This threat is highlighted in the
latest WPC Day 1 Excessive Rainfall Outlook showing a slight risk
across much of the forecast area. Potential impacts would be
greatest across portions of northeast Iowa into southwest
Wisconsin where soils are already wet and river levels elevated
due to yesterday's heavy rains. Additional rises on area rivers
and streams are also possible where the heaviest rains fall,
resulting in some flooding. Due to uncertainty in thunderstorm
location, will hold off on a Flood/Flash Flood Watch, but will
issue an ESF to heighten awareness, especially given all the
outdoor events this weekend.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ054-061.

MN...Flash Flood Watch through late tonight for MNZ086-094-095.

IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Boyne
HYDROLOGY...Rogers
Hazardous weather outlook, Jun 9, 10:50 AM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1150 AM CDT Sat Jun 9 2018

IAZ008>011-018-019-029-030-MNZ086-094-095-WIZ054-061-101200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Mower-Fillmore-Crawford-Grant-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...This afternoon and Tonight

More thunderstorms are expected for this afternoon into this
evening. Some storms will be severe with locally heavy rain,
damaging wind, and possibly some hail. Isolated tornadoes are
possible with stronger storms or as part of a line of storms that
may form this evening.

The expected heavy rain, combined with recent heavy rain, has led
to a Flash Flood Watch for the area into this evening. Thunderstorms
may produce a quick 1 to 3 inches of rain that could lead to river
flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Severe thunderstorm and rainfall reports are appreciated. Spotter
activation may be needed at times today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-087-088-096-WIZ032>034-041>044-053-055-101200-
Wabasha-Olmsted-Winona-Houston-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of southeast Minnesota
into western and central Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are possible this afternoon and evening.
Lightning and brief heavy rainfall are the primary hazards. While
severe weather cannot be ruled out, the higher risk appears to be
west and south of the area. Keep an eye on weather and radar just
in case.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become needed if storms get into the area.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-101200-
Taylor-Clark-
1150 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for parts of central Wisconsin
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No Hazardous Weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Occasional thunderstorm chances continue Sunday into Monday and
Wednesday night through Friday. On Monday a few stronger storms
are possible. Otherwise, the threat for severe weather appears
low next week.

.SPOTTER INFORMATION STATEMENT...

No action is needed at this time.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jun 9, 6:29 AM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
729 AM CDT Sat Jun 9 2018

MNZ079-088-095-096-WIZ032-033-041-091400-
Wabasha-Winona-Fillmore-Houston-Buffalo-Trempealeau-La Crosse-
Including the cities of Wabasha, Winona, Preston, Caledonia,
Alma, Arcadia, Whitehall, and La Crosse
729 AM CDT Sat Jun 9 2018

...Area of Thunderstorms Moving East Early This Morning...

At 730 am the leading edge of an area of thunderstorms was
located from near Durand Wisconsin to Winona and Rushford
Minnesota. The storms were moving east at 15 mph and leading edge
will be near Mondovi and La Crosse Wisconsin to Caledonia
Minnesota by 9 am.

The stronger of the storms will be capable of producing brief
heavy downpours, rain amounts of 1/2 to 1 inch and gusty winds.

If traveling, be alert for ponding of water on roads and reduced
visibilities in the downpours. Seek shelter inside if one of the
storms approach your location.

RRS
Local storm report, Jun 9, 8:33 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
933 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HEAVY RAIN       5 NW FRANKVILLE         43.25N 91.70W
06/09/2018  M3.27 INCH       WINNESHIEK         IA   MESONET

            MESONET STATION RDCI4, 5 NW FRANKVILLE.

0550 AM     HEAVY RAIN       2 N IONIA               43.07N 92.46W
06/09/2018  M3.17 INCH       CHICKASAW          IA   MESONET

            MESONET STATION RNHI4, 2 N IONIA.

0700 AM     HEAVY RAIN       NORA SPRINGS 2.4 SSE    43.11N 92.99W
06/09/2018  M2.70 INCH       FLOYD              IA   COCORAHS

            COCORAHS STATION IA-FL-3, NORA SPRINGS 2.4
            SSE.

0858 AM     HEAVY RAIN       3 NW BURTON             42.75N 90.85W
06/09/2018  M2.50 INCH       GRANT              WI   PUBLIC

0655 AM     HEAVY RAIN       PRAIRIE DU CHIEN  AIRPO 43.02N 91.12W
06/09/2018  M2.12 INCH       CRAWFORD           WI   AWOS

            AWOS STATION PDC, PRAIRIE DU CHIEN AIRPORT.

0627 AM     HEAVY RAIN       VOLGA 1NE               42.81N 91.52W
06/09/2018  M2.11 INCH       CLAYTON            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION VOLI4, VOLGA 1NE.

0700 AM     HEAVY RAIN       LANCASTER               42.85N 90.71W
06/09/2018  M1.85 INCH       GRANT              WI   PUBLIC

0600 AM     HEAVY RAIN       ELKADER 5NW             42.91N 91.47W
06/09/2018  M1.79 INCH       CLAYTON            IA   MESONET

            MESONET STATION BSHI4, ELKADER 5NW.

0645 AM     HEAVY RAIN       LITTLEPORT              42.75N 91.37W
06/09/2018  M1.72 INCH       CLAYTON            IA   MESONET

            MESONET STATION VLPI4, LITTLEPORT.

&&
Special weather statement, Jun 9, 10:38 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1138 AM CDT SAT JUN 9 2018

IAZ008-009-MNZ086-087-094-095-091745-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
1138 AM CDT SAT JUN 9 2018

...Strong thunderstorms will impact parts of southeast Minnesota and
northeast Iowa early this afternoon...

Late this morning, new thunderstorms were forming quickly along
Interstate 35 in southern Minnesota and far northern Iowa. These
storms may continue to grow and expand to the northeast.

Winds in excess of 40 mph and nickel size hail are possible with
these storms. Stronger storms could trigger warnings so be alert.

Locations impacted include...
Rochester, Austin, Cresco, Osage, Dodge Center, Preston, Mantorville,
Kasson, Stewartville, Byron, Pine Island, Chatfield, Spring Valley,
Eyota, Rushford, Hayfield, Oronoco, Grand Meadow, St. Ansgar and
Harmony.

Torrential rainfall is also occurring with these storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Watch for quick changes in visibility.

LAT...LON 4420 9304 4420 9233 4411 9232 4410 9208
      4385 9208 4384 9173 4350 9173 4350 9208
      4321 9208 4321 9302 4350 9303 4350 9305
      4356 9305
TIME...MOT...LOC 1636Z 240DEG 49KT 4342 9320

Shea
Special weather statement, Jun 9, 11:30 AM CST, 55 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1230 PM CDT SAT JUN 9 2018

IAZ008-091800-
Mitchell-
1230 PM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MITCHELL COUNTY...

At 1229 PM CDT, a strong thunderstorm was located over St. Ansgar, or
8 miles northwest of Osage, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
St. Ansgar, Stacyville, Mitchell, and Meyer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4344 9302 4350 9290 4350 9260 4343 9255
      4336 9256 4331 9292 4337 9303
TIME...MOT...LOC 1729Z 243DEG 20KT 4337 9292

Shea
Local storm report, Jun 9, 12:16 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 PM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 N OSAGE               43.34N 92.81W
06/09/2018  E1.00 INCH       MITCHELL           IA   LAW ENFORCEMENT

&&

SHEA

The radar

The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 hail, 2 flash flood. Local standard time, as filed.

Heavy Rain, Fillmore

When
June 9, 12:25 PM CST to 6:30 PM CST
Where
Fillmore County, 0.69 mi N of Spring Vly
Reported by
Emergency Manager
Coordinates
43.690, -92.400

In Spring Valley, 6 inches of rain fell.

Heavy Rain, Fillmore

When
June 9, 12:30 PM CST to 8:45 PM CST
Where
Fillmore County, 3.3 mi WSW of Wykoff
Reported by
COOP Observer
Coordinates
43.680, -92.330

The COOP observer east of Spring Valley measured 6.62 inches of rain.

Heavy Rain, Fillmore

When
June 9, 2:05 PM CST to 10:40 PM CST
Where
Fillmore County, 1 mi E of Mabel
Reported by
COOP Observer
Coordinates
43.520, -91.760

The COOP observer in Mabel measured 5.22 inches of rain.

Hail, Houston

When
June 9, 4:30 PM CST
Where
Houston County, 0.77 mi SE of Newhouse
Measured
0.75 in hail
Crop damage
$75,000
Reported by
Broadcast Media
Coordinates
43.511, -91.711

Dime sized hail caused extensive damage to a strawberry farm in the southwest corner of Houston County. Approximately 75 percent of the crop was loss with estimated damages of $75,000.

Hail, Houston

When
June 9, 4:34 PM CST
Where
Houston County, 2.43 mi SE of Willington
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -91.510

Quarter sized hail was reported northwest of Eitzen.

Flash Flood, Fillmore

When
June 9, 6:12 PM CST to June 10, 1:45 AM CST
Where
Fillmore County, 0.4 mi N of Hamilton to 2.02 mi S of Ostrander
Cause
Heavy Rain
Property damage
$210,000
Reported by
Emergency Manager
Coordinates
43.776, -92.449

Numerous rural roads were washed out or under water across the western and southern portions of Fillmore County and near Harmony. This included State Highway 16 east of Spring Valley. County Road 8 was washed out about five miles east of Spring Valley. A deputy sheriff was stranded by flood waters between County Road 30 and Klondike Road near Granger before moving to higher ground and finding an exit. Bristol and Forestville Townships suffered the most extensive damages with estimates of over $200,000.

Flash Flood, Houston

When
June 9, 6:25 PM CST to June 10, 1:45 AM CST
Where
Houston County, 3.49 mi ESE of Newhouse to 1.52 mi E of Eitzen
Cause
Heavy Rain
Property damage
$110,000
Reported by
Broadcast Media
Coordinates
43.502, -91.655

Flash flooding was reported across mainly southwest parts of Houston County from rounds of heavy rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759374, 759373, 759376, 765808, 759364, 759369, 767107.